South Dakota, 2014

Tornadoes and Flash Flooding in South Dakota, May 30, 2014

May 30, 2014 · NWS ABR · 12 events in 5 counties and zones

Scattered thunderstorms brought very heavy rain, flash flooding, and large hail to parts of central South Dakota. The hail was up to golf ball size with a weak tornado in Hand and Hyde Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Scattered thunderstorms brought very heavy rain, flash flooding, and large hail to parts of central South Dakota. The hail was up to golf ball size with a weak tornado in Hand and Hyde Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 30, 2:00 PM CST, 37 minutes earlier.

Area forecast discussion, May 30, 2:00 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
300 PM CDT FRI MAY 30 2014

.SHORT TERM...TONIGHT AND SATURDAY
FORECAST CHALLENGES SURROUND POTENTIAL FOR DEVELOPMENT OF SLOW
MOVING...HEAVY RAIN-PRODUCING THUNDERSTORMS AND ANY POTENTIAL
FLASH FLOODING THEY MAY INCUR.

CURRENTLY...UNDER A PARTLY TO MOSTLY CLOUDY SKY...DAYTIME HEATING
AND PLENTY OF LOW TO MID LEVEL MOISTURE IN THE ATMOSPHERE HAS
CREATED MIXED-LAYER CAPE VALUES BETWEEN 1000-2000J/KG. 0-6KM SHEAR
REMAINS VERY LOW...GENERALLY LESS THAN 15 TO 20 KNOTS. ALREADY
SEEING WIDELY SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS
DEVELOPING ALONG AND WEST OF THE FRONTAL BOUNDARY EARLY THIS
AFTERNOON. TEMPERATURES ALONG AND EAST OF THE NEARLY STALLED OUT
COLD FRONTAL BOUNDARY ARE WARMING WELL INTO THE 80S AND IN SOME
SPOTS THE LOW TO MID 90S. WEST OF THE BOUNDARY TEMPERATURES ARE
RUNNING MORE IN THE UPPER 60S TO UPPER 70S.

TONIGHT THROUGH SATURDAY...STORM MOTION THIS AFTERNOON THROUGH
TOMORROW IS VERY SLOW...ON THE ORDER OF 5 TO 15 MPH AND GENERALLY
DRIFTING ENEWD. BETWEEN THAT SLOW STORM MOVEMENT AND THE HIGHLY
EFFICIENT ABILITY TO PRODUCE HEAVY RAIN/INTENSE RAINFALL
RATES...THERE IS A GENUINE CONCERN THAT THESE STORMS WILL BE
CAPABLE OF PRODUCING SEVERAL ISOLATED FLASH-FLOODING SITUATIONS
ACROSS THE CWA OVER THE NEXT 12 TO 18 HOURS OR SO. ONCE THE UPPER
SUPPORT OF A RIGHT ENTRANCE REGION /UPPER LEVEL JET STREAK/ ALOFT
SHOWS UP LATER TONIGHT WHEN A MID-LEVEL SHORT-WAVE WORKS IN FROM
THE SOUTHWEST AND A HALF-WAY DECENT LOW-LEVEL JET DEVELOPS /25 TO
35 KNOTS/...SUSPECT THAT THERE WILL BE A SECOND BATCH OF MODERATE
TO HEAVY RAIN PRODUCING STORMS DEVELOPING ACROSS THE SWRN ZONES UP
TOWARD THE JAMES RIVER VALLEY IN SOUTHEASTERN NORTH DAKOTA WHICH
WOULD SPILL OVER INTO THE SATURDAY MORNING FORECAST PERIOD. ONCE
ANY LOW CLOUDS AND/OR CONVECTIVE DEBRIS CLOUDINESS IS ELIMINATED
WITH DAYTIME HEATING...ANOTHER AIRMASS CONSISTING OF WEAK
SHEAR/MODERATE INSTABILITY SHOULD BE DEVELOPING SATURDAY AFTERNOON
ALONG AND EAST OF THE SYNOPTIC-SCALE FRONTAL BOUNDARY THAT IS
FORECAST TO BE DISPLACED TO MAINLY THE JAMES RIVER VALLEY OF
NORTHEAST SOUTH DAKOTA...POSSIBLY TAILING BACK TOWARD THE MILLER
AREA AND ON DOWN TOWARD THE CHAMBERLAIN/OACOMA REGION. HEAVY RAIN
MENTION CONTINUES IN THE FORECAST.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
THERE MAY BE A BRIEF BREAK IN THE ACTION LATE SATURDAY NIGHT INTO
SUNDAY BEFORE THE NEXT ROUND OF CONVECTION IS EXPECTED SUNDAY
AFTERNOON. INITIALLY THE REGION IS UNDER SOUTHWEST FLOW
ALOFT...BUT UPPER LEVEL FORCING INCREASES AS THE MAIN UPPER
SHORTWAVE BECOMES NEGATIVELY TILTED AND LIFTS INTO THE NORTHERN
PLAINS SUNDAY. MODELS ARE HINTING AT AN EARLY START TO
PRECIPITATION DEVELOPMENT WHICH COULD LIMIT SURFACE BASED
INSTABILITY...AND COULD BE AN INHIBITING FACTOR TO STORM
DEVELOPMENT IN THE AFTERNOON. BUT OTHERWISE...PLENTY OF MOISTURE
WILL COMBINE WITH AN INVERTED SURFACE TROUGH AND 0-6 KM SHEAR
VALUES INCREASING TO 40 TO 50 KTS. THIS SETUP WILL BE CONDUCIVE
FOR STRONG TO SEVERE STORMS SUNDAY AFTERNOON AND EVENING.

THERE SHOULD BE A BREAK AS HIGH PRESSURE MOVES IN FOR MONDAY AND
TUESDAY. BUT ANOTHER POTENT SHORTWAVE WILL MOVE INTO THE NORTHERN
PLAINS BY MID WEEK. STILL SOME TIMING DIFFERENCES WITH THE TRACK
AND INTENSITY OF THIS FEATURE...SO DETAILS ARE NOT CLEAR...BUT
ENOUGH AGREEMENT TO KEEP CHANCE POPS GOING IN THE LAST FEW DAYS OF
THE EXTENDED.

AS FOR TEMPERATURES...COOLER AIR WILL ADVECT INTO THE REGION
BEHIND THE EXITING LOW PRESSURE SYSTEM MONDAY AND TUESDAY...AND
THEN TEMPS REMAIN IN A FAIRLY NEUTRAL ADVECTION PATTERN THEREAFTER.
HIGHS THROUGH THE LONG TERM TIME FRAME ARE MAINLY IN THE 70S.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A COLD FRONT ACROSS THE REGION WILL MOVE VERY LITTLE THIS
AFTERNOON THROUGH SATURDAY MORNING. SHOWERS AND THUNDERSTORMS
WILL DEVELOP WITH THIS FRONT...THIS AFTERNOON THROUGH TONIGHT. A
FEW OF THE STORMS COULD BECOME SEVERE. BUT MAINLY THE CONCERN
SURROUNDS RAPID DIMINISHMENT FROM VFR VISBY TO IFR VISBY IN VERY
HEAVY RAINFALL. SHOWERS AND VICINITY THUNDER HAS BEEN ADJUSTED IN
THE TAFS TO ACCOUNT FOR THE LATEST MODEL OUTPUT AND CURRENT
RADAR/SATELLITE TRENDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...SERR
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 30, 4:20 AM CST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
520 AM CDT FRI MAY 30 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
520 AM CDT FRI MAY 30 2014 /420 AM MDT FRI MAY 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER THE AREA TODAY AND TONIGHT. SOME
STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY WINDS. IT ALSO
APPEARS THE POTENTIAL EXISTS FOR HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

UNSETTLED WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS...WITH
SEVERAL CHANCES FOR THUNDERSTORMS. THE SEVERE STORM THREAT ON
SATURDAY WILL GENERALLY BE OVER WESTERN SOUTH DAKOTA...WHILE THE
THREAT ON SUNDAY WILL BE OVER THE SOUTHERN HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Special weather statement, May 30, 9:49 AM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1049 AM CDT FRI MAY 30 2014

SDZ004>006-009-010-015>017-033>036-045-048-311500-
CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-JONES-LYMAN-
INCLUDING THE CITIES OF...HERREID...EUREKA...ABERDEEN...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MURDO...PRESHO
1049 AM CDT FRI MAY 30 2014 /949 AM MDT FRI MAY 30 2014/

...HEAVY RAIN AND FLASH FLOODING POTENTIAL FROM LATE THIS AFTERNOON
THROUGH SATURDAY MORNING...

A NEARLY STATIONARY FRONTAL BOUNDARY WILL SERVE AS THE FOCUS FOR
SHOWERS AND THUNDERSTORMS WHICH COULD BRING THE POTENTIAL FOR
HEAVY RAIN AND FLASH FLOODING TO PARTS OF THE REGION FROM LATE
THIS AFTERNOON THROUGH SATURDAY MORNING. NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONTAL BOUNDARY
AND SLOWLY LIFT NORTHEAST ALONG THE FRONT FROM LATE THIS
AFTERNOON THROUGH SATURDAY MORNING. WITH A VERY MOIST
ATMOSPHERE IN PLACE AND VERY SLOW STORM MOTION...LESS THAN 15
MPH...HEAVY RAINFALL AND POSSIBLY FLASH FLOODING IS BECOMING MORE
LIKELY IN THE VICINITY OF THE FRONTAL BOUNDARY.

SATURDAY AFTERNOON THROUGH SUNDAY MORNING...ADDITIONAL HEAVY RAIN
POTENTIAL STILL EXISTS ACROSS MUCH OF NORTHEAST SOUTH DAKOTA AND
WEST CENTRAL MINNESOTA.

TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCALLY HEAVIER
AMOUNTS ARE EXPECTED BY SUNDAY.

STAY TUNED FOR LATER STATEMENTS AND FORECASTS ON THIS DEVELOPING
HEAVY RAIN PATTERN.

DORN

The radar

The Aberdeen radar (KABR), 43 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Edmunds

When
May 30, 2:37 PM CST
Where
Edmunds County, 4.39 mi SSW of Craven
Measured
1.75 in hail
Reported by
Public
Coordinates
45.360, -98.950

Hail, Edmunds

When
May 30, 2:52 PM CST
Where
Edmunds County, 7.18 mi SSW of Craven
Measured
1 in hail
Reported by
Public
Coordinates
45.320, -98.960

Flash Flood, Edmunds

When
May 30, 2:55 PM CST to 8:00 PM CST
Where
Edmunds County, 4.26 mi SSW of Craven to 4.13 mi SSW of Craven
Cause
Heavy Rain
Reported by
Public
Coordinates
45.360, -98.940

Heavy rain flooded a road and the yard.

Flash Flood, Edmunds

When
May 30, 3:10 PM CST to 8:00 PM CST
Where
Edmunds County, 0.48 mi W of Craven to 1.03 mi SSW of Craven
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.420, -98.930

Two county roads were over topped by flooding from heavy rains along with overland flooding across farm fields.

Hail, Faulk

When
May 30, 3:10 PM CST
Where
Faulk County, 4.23 mi SW of Cresbard
Measured
0.88 in hail
Reported by
Public
Coordinates
45.120, -99.020

Flash Flood, Hand

When
May 30, 4:21 PM CST to 8:00 PM CST
Where
Hand County, 6.05 mi ESE of Polo to 7.33 mi E of Polo
Cause
Heavy Rain
Reported by
Public
Coordinates
44.760, -98.980

Three to five inches of rain caused flooding of several sections of the roads near the intersection of Highways 26 and 45.

Flash Flood, Hand

When
May 30, 4:25 PM CST to 8:00 PM CST
Where
Hand County, 5.39 mi E of Polo to 7.38 mi E of Polo
Cause
Heavy Rain
Reported by
Public
Coordinates
44.780, -98.990

Fields were under a large amount of standing water along with a few roads flooded.

Flash Flood, Hand

When
May 30, 4:30 PM CST to 9:00 PM CST
Where
Hand County, 7.4 mi ENE of Polo to 7.19 mi ENE of Polo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.820, -98.960

Heavy rainfall of 6.5 inches caused flash flooding of several roads.

Tornado, Hand

When
May 30, 4:30 PM CST to 4:44 PM CST
Where
Hand County, 6.96 mi NNW of Ree Hgts to 10.6 mi NNW of Ree Hgts
Rating
EF0
Path length
3.65 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
44.604, -99.278

A tornado touched down 6 miles northwest of Ree Heights. The tornado traveled to the northwest and into eastern Hyde county. No damage occurred with this tornado.

Tornado, Hyde

When
May 30, 4:44 PM CST to 4:58 PM CST
Where
Hyde County, 10.18 mi NE of Highmore Arpt to 10.45 mi NNE of Highmore Arpt
Rating
EF0
Path length
1.77 mi
Path width
50 yd
Reported by
Public
Coordinates
44.651, -99.312

A tornado traveling northwest out of Hand county entered eastern Hyde county around 544 pm CDT. The tornado remained in open country before dissipating just before 6 pm CDT.

Thunderstorm Wind, Hughes

When
May 30, 5:40 PM CST
Where
Hughes County, 0.49 mi E of Harrold
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.520, -99.720

Flash Flood, Hyde

When
May 30, 6:19 PM CST to 9:00 PM CST
Where
Hyde County, 7.26 mi NE of Highmore Arpt to 11.86 mi ENE of Highmore Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
44.600, -99.320

Heavy rainfall of 3.65 inches caused flash flooding of several roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520449, 520450, 520443, 520444, 520451, 520445, 520446, 520447, 520585, 520628, 520452, 520448.